Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 131, NWS Denver/Boulder, CO

July 11, 2003Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 11, 2003, 6:20 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 6:20 PM MDT (00:20 UTC)
Expired
Jul 11, 2003, 7:00 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS55 KBOU 120020
SVRBOU
COC039-073-120100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF GENOA...OR ABOUT 12 MILES
  NORTH OF LIMON...MOVING SOUTHEAST AT 35 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3955 10386 3931 10371 3915 10317 3950 10317

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MDT, 3 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT THU JUL 11 2003

SHORT TERM DISCUSSION:  WEAK FRONT STALLED OUT FROM ROUGHLY CHEYENNE
TO LIMON THIS MORNING.  MOISTURE CONTINUES TO TRICKLE IN DRIVEN
MAINLY BY DIURNAL WINDS.  ON THE WEST EDGE OF THE MOISTURE GRADIENT
IT HAS WARMED ENOUGH FOR WIDESPREAD HIGH BASED CONVECTION.
MEANWHILE IN THE BETTER MOISTURE IT IS STILL TOO COOL.  PROBLEM WITH
THE FORECAST TONIGHT IS WHETHER THE MOIST AIR WILL WARM ENOUGH FOR
STRONG THUNDERSTORMS TO DEVELOP.  ETA AND ACARS SOUNDINGS AND
FOOTHILLS TEMPERATURES SUGGEST THAT MID TO UPPER 90S ARE NEEDED AT
AKRON FOR SURFACE BASED CONVECTION.  THIS DOES NOT APPEAR
LIKELY...PARTICULARLY WITH CLOUDS SPREADING OFF THE MOUNTAINS.
MAYBE A BETTER CHANCE AROUND LIMON WHERE MOISTURE DOES SEEM TO BE
MOVING UP THE RIDGE...LOW 90S IN KIT CARSON COUNTY ADVECTED WESTWARD
MAY GET HOT ENOUGH.  SE WYOMING AIR IS POTENTIALLY COOLER...PROBABLY
ENOUGH TO OFFSET SLIGHT COOLING ALOFT THAT MAY ACCOMPANY THIS
EVENINGS SHORT WAVE.  SO...RATHER DRY CONVECTION ALONG THE FOOTHILLS
NEXT 4-6 HOURS...QUESTIONABLE INTERACTION WITH THE MOIST AIR.  STILL
ENOUGH CAPE IN THE FRINGE AREA FOR SOME SEVERE THREAT...1500 J/KG OF
CAPE BALANCES NICELY WITH THE SHEAR.  FOR SATURDAY THE SCENARIO IS
SIMILAR...PERHAPS SOME DRYING AGAIN IN THE MOUNTAINS.  I WILL HANG
ON TO THE LOW LATE DAY POPS.     GIMMESTAD

LONG TERM DISCUSSION:  UPR HIGH REMAINS OVER THE DESERT SOUTHWEST
WITH A MDT NWLY FLOW OVR CO ON SATURDAY NIGHT.  INTERACTIVE
SOUNDINGS SHOW SUFFICIENT MSTR BUT WARMING DURING THE DAY SATURDAY
MAY INHIBIT DEEP CONVECTION...ESPECIALLY OUT IN THE NORTHEASTERN
PLAINS.  BEST SFC BASED THETA-E RIDGE IS PROGGED TO BE ALONG THE
FRONT RANGE.  INTERACTIVE CAPES SHOW VALUES OF 2500 J/KG WITH 87/54
T/TD VALUES...BUT AS MENTIONED EARLIER THERE IS STILL SOME LINGERING
CIN.  FOR NOW SLGT CHC FOR STORMS LOOKS GOOD.  ON SUNDAY...VERY
LITTLE CHANGE IS APPARENT IN THE OVERALL PATTERN BUT LESS MSTR WILL
BE PRESENT.  ON MONDAY...CONTINUED WARM BUT DRIER AS RIDGE FLATTENS
SOMEWHAT AND FLOW ALF BECOMES MORE WLY.  AS A RESULT...LOW LEVEL
THETA-E RIDGE SHIFTS FURTHER WHICH EFFECTIVELY SCOURS OUT THE MSTR.
WLY FLOW ALF WILL CONTINUE ON TUESDAY WITH LATEST AVN MOVING A SHORT
WAVE INTO WY AND NEBRASKA DURING THE AFTERNOON AND EVENING.  THETA-E
RIDGE IS PROGGED OVER THE NORTHEASTERN CORNER AS WELL.  FOR THIS
REASON WILL ADD A SLGT CHANCE OF THUNDERSTORMS TO THE FCST FOR
LATEST TUE AFTN AND EVENING.  WILL NOT MAKE ANY FURTHER CHANGES TO
THE EXTENDED AT THIS TIME. OVERALL POSITION OF THE HIGH DOES NOT
CHANGE TOO MUCH.  GFS MAINTAINS JUST ENUF MSTR UNDER THE RIDGE TO
WARRANT A SLGT CHANCE OF STORMS FOR WEDNESDAY AND MAYBE THURSDAY.
COOPER

.DEN...NONE.
Hazardous weather outlook, Jul 11, 3:45 PM MDT, 2 hours 35 minutes before
COZ030>051-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONLY ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
PLAINS OF EASTERN COLORADO THIS EVENING AND CONTINUE TONIGHT. OVER
MUCH OF EASTERN COLORADO THIS AFTERNOON...INSUFFICIENT HEATING HAS
RESULTED IN THE ATMOSPHERE REMAINING TOO STABLE FOR THUNDERSTORM
DEVELOPMENT. THERE IS A WEAK UPPER LEVEL SYSTEM ACROSS CENTRAL
WYOMING WHICH MAY ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT LATER
THIS EVENING. THE EXCEPTION TO THE ABOVE IS ACROSS THE PALMER DIVIDE
AND ESPECIALLY LINCOLN COUNTY WHERE AMPLE HEATING HAS ALREADY
OCCURRED. ISOLATED THUNDERSTORMS HAVE DEVELOPED THERE AND THE THREAT
OF STORMS IS A LITTLE HIGHER OVER THE SOUTHERN PORTIONS OF ELBERT
AND LINCOLN COUNTIES.

THE HIGHEST THREAT OF SEVERE WEATHER WILL BE ON THE EDGE OF THE
BETTER MOISTURE FROM EASTERN WELD COUNTY SOUTHEAST TOWARD FORT
MORGAN...AKRON...AND LIMON.  THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS...BUT TORNADOES ARE ALSO POSSIBLE.
STORMS THAT DO DEVELOP WILL GENERALLY BE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED ON SATURDAY...SOME
POSSIBLY SEVERE.

SATURDAY MAY BRING ANOTHER RISK OF SEVERE WEATHER ACROSS THE
NORTHEAST PLAINS OF COLORADO...ALTHOUGH THE STORM COVERAGE WILL BE
LOWER.  SUNDAY THROUGH TUESDAY...THE AIRMASS WILL BE DRYING SO NO
THUNDERSTORM ACTIVITY IS ANTICIPATED BY MONDAY.  ENOUGH MOISTURE
WILL BE BACK IN THE AREA ON WEDNESDAY AND THURSDAY FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 7 PM OVER THE EASTERN PLAINS.

GIMMESTAD/COOPER/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:47 AM MDTSevere Thunderstorm WarningBOULogan, Phillips43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.